Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 285, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 26, 2003, 5:45 PM CDT for Barton County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 5:45 PM CDT (22:45 UTC)
- Expired
- Aug 26, 2003, 6:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 891 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 262245 SVRICT KSC009-262345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 545 PM CDT TUE AUG 26 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 645 PM CDT. * AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF OLMITZ TO 4 MILES NORTHWEST OF PAWNEE ROCK...OR ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF GREAT BEND TO 13 MILES WEST OF GREAT BEND...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR OLMITZ AROUND 550 PM CDT... NEAR HOISINGTON AROUND 615 PM CDT... NEAR GREAT BEND AROUND 620 PM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 645 PM CDT. LAT...LON 3860 9901 3826 9902 3826 9872 3858 9865 $$ /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:45 PM CDT, 0 minutes earlier.
Area forecast discussion, Aug 26, 5:45 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 545 PM CDT TUE AUG 26 2003 ...UPDATED THE ZONE FORECAST TO MENTION DAMAGING WIND THREAT WITH THUNDERSTORMS IN RICE, MCPHERSON, SALINE, ELLSWORTH, LINCOLN, RUSSELL, AND BARTON COUNTIES... WIDELY SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ALONG A CONVERGENT SURFACE BOUNDARY, AND ARE LIKELY BEING AIDED BY AN APPROACHING MID/UPPER LEVEL DISTURBANCE EVIDENT ON WATER VAPOR AND PROFILER DATA. 500MB FLOW IS AROUND 5 KTS, SO STORMS ARE MOVING NEARLY STATIONARY, TO SLIGHTLY NORTH. CONSEQUENTLY, MAY HAVE TO MONITOR HEAVY RAIN POTENTIAL THROUGH THE EVENING. KLEINSASSER --------------------------------------------------------------------- PREVIOUS DISCUSSION...ADDED CCF NUMBERS NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT TUE AUG 26 2003 MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF THE FRONT LATE THIS WEEK AND THE POTENTIAL FOR ISOLATED CONVECTION UNTIL THEN. TONIGHT: LATEST WATER VAPOR LOOP/PROFILERS SHOWING A SHEAR AXIS EXTENDING FROM ALONG THE KANSAS/NEBRASKA BORDER TO JUST WEST OF HAYS. THERE IS ALSO A WELL DEFINED OUTFLOW BOUNDARY LYING JUST TO THE SOUTH OF KANSAS CITY AND TOPEKA. DEWPOINTS APPEAR TO BE A LITTLE BIT HIGHER ACROSS TOPEKAS CWA WHERE NUMEROUS THUNDERSTORMS HAVE IGNITED. WOULD NOT EXPECT MUCH MOVEMENT WITH THESE CELLS DUE TO WEAK UPPER LEVEL FLOW. LATEST VISIBLE IMAGERY SHOWING A FEW CELLS DEVELOPING JUST WEST OF HAYS. SOUNDINGS ONCE AGAIN SHOW AN INVERTED-V WHICH WILL PRODUCE THE POTENTIAL FOR MICROBURSTS. MLCAPES ARE GENERALLY BETWEEN 500 AND 1000 J/KG2. MODELS SHOW THIS SHEAR AXIS SHIFTING INTO EXTREME NORTHERN KANSAS BY DAYBREAK. LOW LEVEL FLOW ALSO KICKS IN WHICH MAY HELP SUSTAIN SOME OF THE CONVECTION TONIGHT. WE LEFT TEMPERATURES ALONE IN THE TEMPERATURE DEPARTMENT. WEDNESDAY: THE MODELS DEPICT THE SHEAR AXIS SHIFTING TO NORTHWEST KANSAS. THIS WILL HELP STEEPEN MID LEVEL LAPSE RATES TOMORROW AFTERNOON MAINLY IN THE WESTERN HALF OF THE CWFA. THEREFORE, WE HAVE KEPT THE CHANCE OF THUNDERSTORMS IN THE PICTURE. WE ALSO COOLED TEMPERATURES OFF A COUPLE OF DEGREES DUE TO LOWER CONVECTIVE TEMPERATURES. OTHERWISE, CURRENT FORECAST LOOKS TO BE ON TRACK. TOMORROW NIGHT: CONVECTION COULD LINGER THROUGH THE NIGHT DUE TO DECENT LOW LEVEL FLOW OF 20 TO 25 KTS. ONCE AGAIN TEMPERATURES LOOK TO BE IN THE BALL PARK SO WE WILL NOT FIDDLE WITH THEM TO MUCH. THURSDAY: MODELS ARE ONCE AGAIN A LITTLE SLOWER WITH THE POSITION OF THE FRONT WITH THE ETA/ECMWF BEING THE SLOWEST WHILE THE GFS IS THE QUICKEST. HOWEVER, THE GFS IS STARTING SLOW THINGS DOWN WITH EACH CONSECUTIVE RUN. THEREFORE, WE HAVE MOSTLY BOUGHT THE ETA SOLUTION IN BRINGING THE FRONT INTO CENTRAL KANSAS DURING THE EVENING. WE HAVE KEPT THE CHANCE OF THUNDERSTORMS OUT OF THE PICTURE FOR THE AFTERNOON SINCE MOST OF THE CWFA WILL SEE GOOD COMPRESSIONAL HEATING AHEAD OF THE FRONT. ALTHOUGH, I WOULD NOT BE SURPRISED TO SEE ISOLATED THUNDERSTORMS DUE TO LIMITED CAP. TEMPERATURES SHOULD BE CLOSE TO THE CENTURY MARK ESPECIALLY NEAR THE FRONT. THURSDAY NIGHT-SATURDAY: THE STRONG UPPER LEVEL WAVE NOW TRANSVERSING ITS WAY THROUGH THE PACIFIC NORTHWEST WILL EMBARK ITS WAY INTO THE GREAT LAKES REGION. THIS WAVE WILL SOON BE FOLLOWED BY ANOTHER WAVE DIVING DOWN THE PLAINS ON FRIDAY NIGHT AND SATURDAY. THIS WILL INDUCE GOOD FRONTOGENISIS ALONG THE STATIONARY FRONT IN SOUTHERN KANSAS. AS A RESULT, WE SHOULD SEE WIDESPREAD CONVECTION ACROSS THE SOUTHERN HALF OF THE CWFA THROUGH SATURDAY WITH THE AID OF THE UPPER LEVEL JET. THERE IS STILL SOME QUESTION ON FRONTAL POSITION SO WE WILL NOT HIT THE POP THROTTLE TO HARD YET. SUNDAY-TUESDAY: LOOKS LIKE THE CONVECTION SHOULD MOVE OUT OF THE REGION BY SUNDAY MORNING WITH QUITE A BIT COOLER CONDITIONS AS HIGH PRESSURE BUILDS IN. FCSTID = 18/COX ICT 72 96 71 101 / 20 10 10 10 HUT 72 97 71 100 / 20 20 20 10 EWK 72 96 71 101 / 20 10 10 10 EQA 72 96 72 100 / 10 10 10 10 WLD 72 96 72 100 / 10 10 10 10 RSL 70 94 69 101 / 20 20 20 10 GBD 70 94 69 101 / 20 20 20 10 SLN 73 98 72 102 / 20 20 20 10 MPR 72 97 70 100 / 20 20 20 10 CFV 72 95 72 99 / 10 10 10 10 CNU 72 95 71 99 / 10 10 10 10 K88 72 95 71 99 / 10 10 10 10 .ICT... KS...NONE.
Hazardous weather outlook, Aug 26, 4:13 PM CDT, 1 hour 32 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-271030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 413 PM CDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW STRAY THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING FOR PORTIONS OF CENTRAL KANSAS. HOWEVER, THE STORMS WILL BE CAPABLE OF BRIEFLY PULSING UP TO SEVERE LEVELS, WITH DAMAGING MICROBURST WINDS AS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION FRIDAY AND SATURDAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS BOTH DAYS WITH THE THUNDERSTORMS EXITING SOUTHEASTERN KANSAS LATE SATURDAY NIGHT. THE FRONT APPEARS TO BE RELATIVELY STRONG, SO SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT, DUE TO THE ISOLATED NATURE OF ANY STORMS THAT DEVELOP. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JMC/COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.